Follow
Share

Ok, I have a dumb question. Before I ask you all, yes, I sat in with the Dr and my grandfather on doses to his pills, and the Dr stated how many in a 24 hr period of the meds. ( so i do know how many in a 24 hr period) Plus is old caretaker went over the pills with me before she left. Plus I just called his Pharmacist..


Now, specifically the pain med HYDROcodone reads:

TAKE ONE TABLET BY MOUTH EVERY 4-6 HOURS AS NEEDED FOR PAIN QTY # 60


My neighbor says I should be giving him no more then 2 pills in a 24hr period and if he takes more - that's whats causing his problems. Its my fault. That it should last him 30 days... Now the one thing I agree with her on is its a harsh medication with the side effects and can now be causing my grandfather problems that hasn't caused him problems before. Hes been on these meds for a few years with these being the best for pain relief and no harsh side effects.

He rarely..very rarely takes 3 in a day .. Any Thoughts? Thanks!!!!!!!!!!

This question has been closed for answers. Ask a New Question.
ba8alou- My grandfather has gotten a little more lost on wheres hes at and his falls are a little more in the past year. Although she blames me, the caretaker who quit was the one giving him the same dosage!! So dosage hasn't changed. Also, my grandfather has been more honest how he feels in the past year then before, ( hes never really complained before.. little remarks is all) so she thinks he is all of a sudden severely worse the last couple months when he has been the same for a year.

blannie- Thank you and yes, Im listening to the Dr and pharmacist as they both agree anyway. I agree if he takes max allowed pills in a day, it wont last 30 days. It used to but the Hospitals changed policy and put less in because of a few overdosing. So he has to go in to the Dr every time he needs a refill. How could you read the Drs handwriting? Yikes you had a lot of work to do!

pamstegman- Its a 5-325mg tablet. He says is 2-3 pills a day usually cuts off most the pain he has. He still deals with some pain but a couple other ones he tried made him ill and he found this one to be the best. I will look into Morphine, but hes not ready for Hospice yet. I will bring it up to his Dr though :)

Countrymouse- He is on Lasix as well for swelling and I think Kidneys. ( and so many other meds) He has an appt for that Kidney Dr soon too. Medications are helpful yet harmful for causing other issue.. uggh.

Im glad your moms health issue got figured out, it amazing how renal functions affect's meds or other issues!

I love our pharmacists at Walgreen's. They are amazing people and I do trust them ( my grandfathers pharmacists is another company but is also amazing) and I will keep asking the Drs! Better to be safe then sorry.

Thank you all again :)
Helpful Answer (2)
Report

How's his kidney function, Me1000? My mother took straight codeine fine, but then it started making her nauseous. Switched to oxycodone, that was fine for a short time, then she started hallucinating. Doctor daughter explained - I have to be careful here or she'll shoot me for getting it wrong - that mother's impaired renal function affected how the drug was metabolised and led to a build-up in the body - i.e. (in a minor, easily corrected way) an overdose.

But in any case, as a rule, if you EVER have any concerns about how much of a prescription medication you should be giving, call your doctor or your pharmacist and check. It doesn't matter how dim they think you are, or how much they laugh at you (and, by the way, they won't do either of those things, or not to your face anyway) - what matters is checking that you're giving the right dose for your particular patient, given his particular symptoms. NEVER be afraid to ask again if you're not sure or if anything doesn't seem right.
Helpful Answer (2)
Report

If the hydrocodone does not relieve his pain, he needs a pill with more painkiller in it. It comes in 2.5mg/5mg/7.5mg/10mg. If he is on ten's and there is still no relief, the next step would be Hospice with morphine liquid.
Helpful Answer (1)
Report

ARGGGH, that should be "Prescriptions DON'T count sleeping time in the 24 hours." I wish we could edit posts. :(
Helpful Answer (1)
Report

Prescriptions count "sleeping" time in the 24 hours. So if your grandfather woke up with pain in the night, I'd give him a pill if he hasn't exceeded the total amount for the previous 24 hour period.

Bottom line, listen to what the pharmacist says - he/she understands medications far more than the doctor does. That's what he/she studied in school while the doc is studying diseases. He/she also understands how medications interact and what the side effects are. So if your grandfather is having issues, start with the pharmacist, giving him a list of all your GF's meds. I don't think the 60 pills are necessarily meant to last 30 days either. Does it show refills? If so, you'd just call to get more. But his insurance may limit how many refills you can have in a month, since that's a strong narcotic. Listen to the pharmacist. I worked in a university student pharmacy after coming out of college and the pharmacists were always correcting doctors' screw-ups with medications.
Helpful Answer (2)
Report

What kind of problem is your gf having that your or your neighbor think might be caused by this med?
Helpful Answer (1)
Report

I did forget to put that info, im sorry. The Dr and Pharmacist said max is 4 pills in a 24 hour period but try not to go to 4. ( even though he can) Try to take 2 maybe 3 if needed. Yes, he takes water with it. Some see it as only 2 tablets because the person will be asleep for 8-12 hours so night they wouldnt include it? So thats why only 2 pills? But we never give him over the amount and as I mentioned he rarely takes a third. He is in a lot of pain with his issues now, but still tries to tuff it out. I see your point on how they other can say different doses, and I will ask again when we are at the Dr appt.

Your right to take a little less meds than the amount allowed. Thank you for sharing. I will take your advice and look up reviews and such of the side effects besides just the label they send with it. Thank you so much for answering :)
Helpful Answer (0)
Report

So, what did the doctor say? I have experienced several times when the doctor would tell me to take this meds at the most twice a day. Then when I pick up the prescription, the label says take 4-6 hours as needed. I follow what the doctor recommended - max 2 per day. I just googled this medicine. I hope he's been drinking a full glass of water when taking it.

Even with Tylenol or my prescribed asprin, I only limit 1 or 2 a day. Just because the label says you can take it every 4-6 hours as needed - I don't follow it. Every medicine has a side effects. I always google online the side effects and the reviews with regards to the medicine.
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.